Causes of tinnitus scrabble blocks

In this article, we will outline some of the most typical causes of tinnitus. Tinnitus, in most cases, is a symptom of some other underlying health condition. In most cases, tinnitus is the brains reaction to damage in the inner ear and the auditory system. Even though tinnitus is often associated with hearing loss, there are hundreds of different health disorders that can cause tinnitus as a symptom. Read on to discover some of the most common causes of tinnitus.

Common Causes of Tinnitus

  • Sensorineural hearing loss – A Sensorineural hearing loss is most commonly associated with tinnitus. Sensorineural hearing loss occurs when there is damage to the tiny hair cells within the cochlea. When these tiny hair cells are damaged, they misfire and send signals to the nerve then to the brain telling the brain that a sound is present, when in fact it is not. This sound is called tinnitus.
  • Noise-induced hearing loss – Many people are exposed various degrees of loud noise, whether it is from going to loud concerts, working in really noisy environments, going to loud sporting events, recreational shooting, and more. Noise-induced hearing loss can be caused by one single traumatic event or various amounts of noise exposure over time. Noise-induced hearing loss typically causes patients to lose hearing in the frequency range that tinnitus is occurring in.
  • Age-related hearing loss (presbycusis) – Hearing can deteriorate with age and genetics can also play a big role in how much hearing deteriorates over time. An age-related hearing loss almost always occurs in both ears and involves damage to the higher frequencies.
  • Obstructions in the Middle Ear – Blockage in the ear canal can cause irritation and can affect the movement of the eardrum. Objects that are directly in contact with the eardrum can cause the perception of tinnitus. Some common obstructions include:
    • Excessive ear wax
    • Small hair clippings trapped in the ear canal
    • Dirt or foreign objects
    • Sinus congestion

Other Causes of Tinnitus

  • Meniere’s Disease –Tinnitus can be an early indication of Meniere’s disease.
  • TMJ Disorders –Problems with the temporomandibular joint, can cause tinnitus.
  • Injury – Severe injury to the head or neck can cause nerve, blood flow, and muscle issues that result in the perception of tinnitus. Sometimes patients who have been in accidents and experienced whiplash or head trauma report higher levels of tinnitus. This type of tinnitus is somatic and usually not associated with hearing loss.
  • Sinus Pressure and Barometric Trauma – Some individuals report severe tinnitus after flying. Rapid changes in air and water pressure can damage the middle and inner ear. Rapid pressure changes can be caused by diving, flying, and loud blasts. Nasal congestion from a severe sinus infection of head cold can also create abnormal pressure or fluid in the middle ear.
  • Acoustic Neuroma – An acoustic neuroma (vestibular Schwannoma) is a non-cancerous tumor that develops on the cranial nerve that runs from your inner ear to the brain. This nerve controls balance and hearing. When an acoustic neuroma is present, it can cause tinnitus in only one ear.

Medications that can Cause Tinnitus (Ototoxic Drugs)

Medications that are ‘ototoxic’ are medications that are known to cause hearing loss and tinnitus. In most cases, tinnitus is a temporary side effect and when the patient stops taking the medication, the symptoms go away. Some medications, however, are known to cause more permanent tinnitus. These drugs include:

  • Certain antibiotics including vancomycin, neomycin, erythromycin, polymyxin B
  • Certain cancer medications including mechlorethamine and vincristine
  • Water pills and diuretics such as bumetanide, ethacrynic acid, or furosemide
  • Quinine-based medications – used for malaria or other health conditions
  • Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) including aspirin, naproxen, and ibuprofen
  • Certain antidepressants may worsen tinnitus

If you are worried about tinnitus as a side effect of your medications, consult your prescribing physician to determine if you should switch to a different drug. You should never stop taking any medication without first consulting with your healthcare provider.